Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

What causes orange urine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1991
Answered : 2835 Questions
Question
I've been having stomach pains. My urine is dark orange, even my skin looks orange. The pain kept me from eating and drinking but I hydrated and the pain went away. I also feel lethargic
Tue, 12 Jun 2018 in Abdominal Pain
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello XXXX,

Dark urine can be from dehydration but if it is brownish and your skin looks yellowish, it can be from liver or gall bladder problems.

Orange color can be from eating food coloring or from eating/drinking a lot of foods with beta carotene such as carrots. However, given that it seems to be going with abdominal pains, it might be the dark color I was referring to with liver or gall bladder problems.

Where is your stomach pain? Is it in the region of the stomach (middle to left upper quadrant of your abdomen) or in the right upper quadrant (which is where your gall bladder and liver are) or somewhere else?

How long have these symptoms been going on?

What type of pain are you having - cramping? burning?

You mention that the pain kept you from eating and drinking - does it get worse after certain kinds of foods? And are you still pain free? How bad was the pain and how long did it last?

So - possibilities for what might be going on:
1. If general abdominal pain and nausea, it could be "stomach flu" - a viral gastroenteritis which is going around and will resolve soon. The dehydration would make the urine dark, but not cause skin discoloration unless - see #4.
2. If the pain is in the stomach itself, it could be gastritis, in which case an acid reducer such as Zantac 150 mg taken twice a day will help.
3. If the problem is with the liver, from too much New Year's alcohol, it may be inflamed which is causing the discoloration. A liver enzyme blood test can help provide answers on this. If elevated, an abdominal ultrasound can give additional information on the situtation.
4. If you have a viral gastroenteritis (stomach flu), it can cause a transient hepatitis which will resolve soon without treatment.
Above answer was peer-reviewed by
 
Follow-up: What causes orange urine? 13 minutes later
Doctor,
Thank you. What I didn't tell you -- THC aggravates it. I live in XXXXXXX and smoke it and if I do too much, the pain comes. It's happened a few times but I stop and the pain stops. I also have not had many fluids at all the last several days, like maybe 12 oz (average) a day due to the pain. I realized I had to hydrate. One issue is that I have a very weak thirst mechanism. I still haven't felt thirsty despite the lack of fluids so I'm forcing myself to drink fluids.
 
 
Answered by Dr. Bonnie Berger-Durnbaugh 21 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Hi XXXX -

I had to look up the gastrointestinal effects of THC or marijuana to see if there may be a known correlation and what the mechanism for that would be.

Although you have not been vomiting, I am wondering if what you are describing might be a milder form of cannabinoid hyperemesis syndrome. There isn't a lot about it in the medical literature. I thought you might find the following HuffPo article on it useful. You have to copy/paste it into your address bar to see it as it won't "link" here.

https://www.huffingtonpost.com/entry/mysterious-marijuana-flu-emergency-rooms_us_5869d6bee4b0eb586489f7e6

I also found the following in UpToDate which is a review of most recent medical literature for physicians:

"Hyperemesis syndrome — Cannabinoid hyperemesis syndrome is a well-defined syndrome involving episodic severe nausea and vomiting and abdominal pain which is relieved by exposure to hot water [71]. The pathophysiology remains unknown, but patients are almost always daily cannabis users for at least one year and symptoms resolve within one to two days of cessation of cannabis use."



Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor